Gut Instincts

Ronelle E. Stevens, PharmD, RPh, CACP
Published Online: Friday, August 2, 2013
Follow Pharmacy_Times:

More than 300,000 US patients are admitted annually for upper gastrointestinal bleeding.
By the time a patient presents to the emergency department with melena, hematemesis, or worse, hematochezia, he or she is already among the population of >300,000 who are admitted annually for upper gastrointestinal (GI) bleeding in the United States. Surprisingly, this number surpasses admissions for congestive heart failure and deep vein thrombosis. Additionally, the associated hospitalization and complications can drive up health care costs by as much as $2.5 billion.1

The upper GI tract begins at the esophagus and concludes at the ligament of Treitz, with 60% of bleeding occurrences related to peptic ulcer disease (secondary to Helicobacter pylori infection or long-term use of a nonsteroidal anti-inflammatory drug [NSAID]).1,2 Other causes may be attributed to gastroduodenal erosion, variceal sources, and to a lesser extent, Mallory-Weiss tears. Medications (eg, NSAIDs, thienopyridines, selective serotonin reuptake inhibitors, antithrombotic agents) are among the most common precipitants that further increase the risk of GI bleeding complications.3

Patients are increasingly managed on double- and triple-antithrombotic therapy combinations due to their cardiac benefit. Although concurrent use may be advantageous with respect to overall mortality rates, it is important to factor in the additive risk of bleeding complications. One of the most common complications of anticoagulant therapy is GI hemorrhage. The literature suggests that patients on long-term warfarin therapy with an international normalized ratio (INR) goal of 2.0 to 3.0 are predisposed to a 2- to 5-fold increased risk of GI bleeding episodes.4 Aspirin use alone may double the risk of GI bleeding at a dose as low as 75 mg, while quadrupling the risk at a dose of 300 mg. The protective and restorative properties of prostaglandins within the GI tract are decreased with aspirin use, thereby predisposing patients to the development of duodenal ulcers.5

Bleeding rates can be decreased via optimization with alternative medication regimens. As shown in the CAPRIE (clopidogrel versus aspirin in patients at risk of ischaemic events) trial, the use of antiplatelet medications (ie, clopidogrel) in those unable to tolerate aspirin may decrease the incidence of major GI bleeding.6 The indefinite use of proton pump inhibitors (PPIs) in conjunction with NSAIDs has been shown to decrease the bleeding. Cyclooxygenase-selective NSAIDs, such as celecoxib, plus a PPI might also provide greater gastroprotection versus nonselective NSAIDs. Such modifications do not pose a benefit to a patient’s mortality; however, the prevention of future bleeding events and quality of life are viable considerations.7,8

Although as many as 80% of these bleeding events can resolve without treatment, acute upper GI bleeding can be life threatening, accounting for a fatality case rate of 7% to 10% of annual hospital admissions, thus requiring immediate assessment.1 Ideally, patients should undergo endoscopy within 24 hours after an upper GI bleeding episode. Patients seen sooner versus later will likely require fewer transfusions.9 Prompt presentation can aid in proper identification of the bleeding site and extent, further aiding in appropriate diagnosis and treatment planning.

Should the need for endoscopic evaluation arise amid long-term anticoagulation therapy for chronic indications, evidence and expert consensus suggest that patients may safely undergo endoscopy while remaining within their therapeutic INR range of 2.0 to 3.0. Exceptions exist, however, and per the American Society for Gastrointestinal Endoscopy guidelines, the urgency for endoscopy must be considered. Factors to assess include the risks associated with the antithrombotic therapy, the risk of interventional bleeding, and the resultant thromboembolic event that could result with cessation of therapy.10

On initiation of long-term antithrombotic therapy, patients should be evaluated for and counseled about risk factors, such as ulcers, for upper GI bleeding. Furthermore, it is important to ascertain patients’ medical history and reconcile current medication use to assess the risk for bleeding or possible re-bleeding events. Early warning signs and symptoms of GI insult should be discussed at the initiation of therapy.

Given the complications, the scales are uneven, as GI risk and cardiac benefit are not easily balanced. Patient counseling during inpatient stay and throughout outpatient decisions is key to improving outcomes and decreasing hospital visits. Patient counseling and care need to be patient-centric. Health care providers can continue to act as resources by educating patients to be mindful of the risks associated with their care and optimizing their outcomes via timely follow-up.


Dr. Stevens is an advanced practice anticoagulation pharmacist for the Partners Healthcare System and an adjunct clinical assistant professor of pharmacy at Northeastern University’s Bouvé College of Health Sciences in Boston, Massachusetts. This column’s information is based on current studies and references, but it may be updated without notice with newer studies or with different populations.

References
  1. AHRQ QI. Inpatient quality indicators #18: technical specifications: gastrointestinal hemorrhage mortality rate [version 4.4]. Rockville, MD: Agency for Healthcare Research and Quality (AHRQ); March 2012:2.
  2. Longstreth GF. Epidemiology of hospitalization for acute upper gastrointestinal hemorrhage: a population-based study. Am J Gastroenterol. 1995;90:206-210.
  3. Albeldawi M, Qadeer MA, Vargo JJ. Managing acute upper GI bleeding, preventing recurrences. CCJM. 2010;77(2):131-142.
  4. Shorr RI, Ray WA, Daugherty JR, et al. Concurrent use of nonsteroidal anti-inflammatory drugs and oral anticoagulants places elderly persons at high risk for hemorrhagic peptic ulcer disease. Arch Intern Med. 1993;153:1665-1670.
  5. Weil J, Colin-Jones D, Langman M, et al. Prophylactic aspirin and risk of peptic ulcer bleeding. BMJ. 1995;310:827-830.
  6. CAPRIE Steering Committee. A randomised, blinded, trial of clopidogrel versus aspirin in patients at risk of ischaemic events (CAPRIE). Lancet. 1996;348:1329-1339.
  7. Berger JS, Stebbins A, Granger CB, et al. Initial aspirin dose and outcome among ST-elevation myocardial infarction patients treated with fibrinolytic therapy. Circulation. 2008;117:192-199.
  8. Hunt RH, Bazzoli F. Should NSAID/low dose aspirin takers be tested routinely for H. Pylori infection and treated if positive? implications for primary risk of ulcer and ulcer relapse after initial healing. Aliment Pharmacol Ther. 2004;19(suppl 1):9-16.
  9. Bjorkman DJ, Zaman A, Fennerty MB, et al. Urgent vs elective endoscopy for acute non-variceal upper-GI bleeding: an effectiveness study. Gastointest Endosc. 2004;60:1-8.
  10. ASGE Standards of Practice Committee. Management of antithrombotic agents for endoscopic procedures. Gastrointest Endosc. 2009;70(6):1060-1070.


Related Articles
Just 20 or 30 years ago, mention of vitamin supplementation caused many health care professionals to talk about creating “expensive urine." Today, however, vitamin and nutrient supplementation has become an important health care intervention.
Current and recent users of nonsteroidal anti-inflammatory drugs were significantly more likely to develop atrial fibrillation, according to the results of a new study.
A review of whether acetaminophen is likely to interact adversely with antihypertensive therapy.
Despite limited evidence on whether use of opioid painkillers during pregnancy is safe, a new study finds that approximately 1 in 7 women is exposed to the medications during pregnancy.
Latest Issues
$auto_registration$